Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 12, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 5, 2008, 9:10 PM EST for 6 counties in Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2008, 9:10 PM EST (02:10 UTC)
- Expired
- Feb 5, 2008, 10:00 PM EST
- In force
- 50 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 9:15 PM EST | TSTM WND GST 59 | Roachdale, IN | WIND GUST MEASURED AT NORTH PUTNAM MIDDLE SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 5, 8:08 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 474 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 060210
SVRIND
INC011-063-107-109-119-133-060300-
/O.NEW.KIND.SV.W.0012.080206T0210Z-080206T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
910 PM EST TUE FEB 5 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN CENTRAL INDIANA...
HENDRICKS COUNTY IN CENTRAL INDIANA...
MORGAN COUNTY IN CENTRAL INDIANA...
SOUTHEASTERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
EXTREME NORTHEASTERN OWEN COUNTY IN WEST CENTRAL INDIANA...
EXTREME NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 1000 PM EST
* AT 905 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF
RUSSELLVILLE...OR ABOUT 26 MILES SOUTH OF CRAWFORDSVILLE...AND
MOVING NORTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RUSSELLVILLE BY 915 PM EST...
ROACHDALE BY 920 PM EST...
NEW ROSS BY 925 PM EST...
ADVANCE BY 930 PM EST...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 129 AND 150.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 48 AND 67.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 38 AND 69.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
WEST CENTRAL INDIANA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 4019 8668 4018 8626 3993 8633 3992 8634
3988 8633 3934 8638 3935 8668 3984 8669
3984 8701 3988 8704
TIME...MOT...LOC 0210Z 221DEG 57KT 3974 8691
$$
JOHNSON3 follow-up statements
000
WWUS53 KIND 060233
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EST TUE FEB 5 2008
INC011-063-107-109-119-133-060300-
/O.CON.KIND.SV.W.0012.000000T0000Z-080206T0300Z/
BOONE-HENDRICKS-MONTGOMERY-MORGAN-OWEN-PUTNAM-
933 PM EST TUE FEB 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR EXTREME NORTHEASTERN OWEN...MORGAN...EXTREME NORTHERN PUTNAM...
HENDRICKS...BOONE AND SOUTHEASTERN MONTGOMERY COUNTIES...
AT 931 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEBANON...OR ABOUT 17
MILES SOUTH OF FRANKFORT...MOVING NORTHEAST AT 65 MPH.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4019 8668 4018 8626 3993 8633 3992 8634
3988 8633 3934 8638 3935 8668 3984 8669
3984 8701 3988 8704
TIME...MOT...LOC 0233Z 221DEG 57KT 4007 8652
$$
KOCH000
WWUS53 KIND 060245
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
945 PM EST TUE FEB 5 2008
INC011-063-107-109-119-133-060300-
/O.CON.KIND.SV.W.0012.000000T0000Z-080206T0300Z/
BOONE-HENDRICKS-MONTGOMERY-MORGAN-OWEN-PUTNAM-
945 PM EST TUE FEB 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR EXTREME NORTHEASTERN OWEN...MORGAN...EXTREME NORTHERN PUTNAM...
HENDRICKS...BOONE AND SOUTHEASTERN MONTGOMERY COUNTIES...
AT 940 PM EST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF ULEN TO
PARAGON...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF
FRANKFORT TO 13 MILES NORTH OF BLOOMINGTON...MOVING NORTHEAST AT 65
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MOORESVILLE...BROOKLYN AND BETHANY
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4019 8668 4018 8626 3993 8633 3992 8634
3988 8633 3934 8638 3935 8668 3984 8669
3984 8701 3988 8704
TIME...MOT...LOC 0245Z 221DEG 57KT 4020 8627 3941 8641
$$
KOCH000
WWUS53 KIND 060254
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
954 PM EST TUE FEB 5 2008
INC011-063-107-109-119-133-060304-
/O.EXP.KIND.SV.W.0012.000000T0000Z-080206T0300Z/
BOONE-HENDRICKS-MONTGOMERY-MORGAN-OWEN-PUTNAM-
954 PM EST TUE FEB 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN OWEN...
MORGAN...EXTREME NORTHERN PUTNAM...HENDRICKS...BOONE AND SOUTHEASTERN
MONTGOMERY COUNTIES EXPIRES AT 1000 PM EST...
LAT...LON 4019 8668 4018 8626 3993 8633 3992 8634
3988 8633 3934 8638 3935 8668 3984 8669
3984 8701 3988 8704
TIME...MOT...LOC 0254Z 221DEG 57KT 4021 8625 3942 8634
$$
KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:55 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 5, 5:55 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 555 PM EST TUE FEB 5 2008 .AVIATION... DISCUSSION FOR THE 00Z TAFS TRWS EXPECTED TO INCRS IN CVRG DURING THE EVENING PER REGIONAL AND NATIONAL RADAR TRENDS. OTHERWISE...MOSTLY IFR CIGS TNGT IMPVG TO MVFR MID MORNING TOMORROW. VSYS ALSO EXPECTED TO BE IFR THROUGH THE PD...WHILE WINDS GUSTING TO 25 MPH BY LATE EVE WL SHIFT FM THE ENE TO THE SE TO THE SW AS THE SFC LOW LIFTS ACRS THE QUASI-STNRY BOUNDARY ACRS SRN INDIANA TNGT. COULD STILL SOME RWS AROUND TOWARD 12Z AND TOMORROW...BUT BULK OF THE RAINFALL SHOULD BE OVER. && .DISCUSSION... FOCUS ON THIS FORECAST WILL REMAIN ON SEVERE AND FLOOD CONCERNS IN THE NEXT 24 HOURS. THE CURRENT SETUP SHOWS A WARM FRONT REMAINING SOUTH OF CENTRAL INDIANA. TEMPERATURES HAVE REMAINED IN THE 30S TO LOW 50S ACROSS THE AREA. THE SUNSHINE AND WARMER TEMPERATURES REMAINS TO OUR SOUTH...SO SURFACE BASED CONVECTION DOES NOT APPEAR VERY LIKELY ACROSS MOST OF THE AREA EXCEPT THE FAR SOUTH. THE KEY WILL BE HOW FAR SOUTH THIS WARM FRONT PUNCHES LATE THIS AFTERNOON. THE AFTERNOON SOUNDINGS IN THE WARM SECTOR SHOW THAT WHILE THERE IS A LOT OF CAPE...THERE HAS ALSO BEEN A VERY STRONG CAP...IN FACT STRONGER THAN WHAT THE MODELS HAD PREVIOUSLY INDICATED. H7 TEMPS WERE SEVERAL DEGREES WARMER FROM ACTUAL OBSERVATIONS VS WHAT THE MODELS HAD INDICATED. BUT AT THE TIME OF WRITING...SURFACE BASED CONVECTION WAS BEGINNING TO RAPIDLY DEVELOP IN SOUTHEAST MISSOURI IN THE WARM SECTOR. THE GREATER CONCERN FOR SEVERE WEATHER WILL APPEAR TO BE AFTER MIDNIGHT AS THE LOW CROSSES THE AREA WITH A POSSIBLE SQUALL LINE AND DAMAGING WIND BEING THE GREATEST THREAT. WILL TRY AND ACCOUNT FOR THIS IN THE GRIDS AND NOT MENTION POSSIBLE SEVERE WEATHER IN THE GRIDS UNTIL LATER THIS EVENING RATHER THAN THIS AFTERNOON. HEAVY RAIN WILL BE AN ADDITIONAL THREAT AS WELL AS ALL MODELS AND HPC QPF CONTINUE TO INDICATE 1 TO 2 OR 3 INCHES OF RAIN POSSIBLE TONIGHT. WITH THAT IN MIND WILL CONTINUE THE FLOOD WARNING FOR THE REST OF TONIGHT. TEMPERATURES WILL BE ANOTHER ISSUE WITH REGARDS TO WHEN THE COOLER AIR ARRIVES. THE NEWEST MODEL RUNS ARE CONSIDERABLY WARMER THAN THE OLDER RUNS. AT THIS POINT...THE THREAT OF SNOW BEHIND THE SYSTEM SEEMS GREATLY DIMINISHED. WILL CHANGE THE FORECAST TO KEEP IT WARMER FOR LONGER TONIGHT...WITH THE BEST COLD ADVECTION NOT LIKELY TO HAPPEN UNTIL AFTER 12Z ON WEDNESDAY. EXTENDED DISCUSSION /SATURDAY THROUGH TUESDAY/ THE MAIN FEATURE DURING THE EXTENDED WILL BE ANOTHER TURN TO COLDER WEATHER OVER THE WEEKEND. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY. WILL BRING IN A CHANCE OF SHOWERS AHEAD OF IT. AFTER FROPA WILL CHANGE THE CHANCE TO SNOW SHOWERS. 850 MB TEMPS DROP TO -20 TO -24 ON SUNDAY. TEMPS THEN STAY COLD THROUGH THE END OF THE EXTENDED PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ021-028>031-035>049- 051>057-060>065-067>072. && EXTENDED...SH AVIATION...MK SHORT TERM...LAJ
Hazardous weather outlook, Feb 5, 4:34 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 434 PM EST TUE FEB 5 2008 INZ039>042-044>049-051>057-060>065-067>072-062145- HAMILTON-MADISON-DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN- LAWRENCE-JACKSON-JENNINGS- 434 PM EST TUE FEB 5 2008 ...FLOOD WARNING IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT WITH DAMAGING WINDS AND ISOLATED TORNADOES BEING THE PRIMARY THREATS. WIDESPREAD HEAVY RAIN IS EXPECTED TO PRODUCE WIDESPREAD FLOODING...INCLUDING FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SIGNIFICANT FLOODING IS EXPECTED ON THE WHITE...EAST FORK WHITE...WABASH...AND OTHER CENTRAL INDIANA RIVERS. CHECK THE LATEST FLOOD STATEMENT FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FLOODED ROADWAYS OR EXCESSIVE RAINFALL. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>038-043-062145- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-VERMILLION- 434 PM EST TUE FEB 5 2008 ...FLOOD WARNING IN EFFECT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. WIDESPREAD HEAVY RAIN IS EXPECTED TO PRODUCE WIDESPREAD FLOODING...INCLUDING FLASH FLOODING. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SIGNIFICANT FLOODING IS EXPECTED ON THE WHITE...EAST FORK WHITE...WABASH AND OTHER CENTRAL INDIANA RIVERS. CHECK THE LATEST FLOOD STATEMENT FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE ENCOURAGED TO REPORT FLOODED ROADWAYS OR EXCESSIVE RAINFALL. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Feb 5, 8:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
852 PM EST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST TERRE HAUTE 39.47N 87.38W
02/05/2008 M69 MPH VIGO IN BROADCAST MEDIA
0845 PM TSTM WND GST TERRE HAUTE 39.47N 87.38W
02/05/2008 E60 MPH VIGO IN TRAINED SPOTTER
NORTH 3RD STREET IN TERRE HAUTE
0845 PM TSTM WND GST 6 NW TERRE HAUTE 39.53N 87.46W
02/05/2008 E60 MPH VIGO IN TRAINED SPOTTER
WIND GUSTS IN NEW GOSHEN
0849 PM NON-TSTM WND GST 5 E TERRE HAUTE 39.47N 87.29W
02/05/2008 E60 MPH VIGO IN TRAINED SPOTTER
50 TO 60 MPH WIND GUSTS ESTIMATED IN SEALYVILLE
&&
JPLocal storm report, Feb 5, 8:56 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
856 PM EST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST TERRE HAUTE 39.47N 87.38W
02/05/2008 M82.00 MPH VIGO IN TRAINED SPOTTER
MANY TREES AND POWER LINES DOWN IN NORTH TERRE HAUTE.
&&
JPLocal storm report, Feb 5, 9:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
902 PM EST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND DMG 5 NW TERRE HAUTE 39.52N 87.45W
02/05/2008 VIGO IN TRAINED SPOTTER
2 FOOT DIAMETER TREE DOWN AT NEW GOSHEN AVE AND HWY 150.
&&
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 8:22 PM EST | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Sullivan | 38 min |
| Feb 5, 8:34 PM EST | Tornado Warning | IND | Greene, Knox, Sullivan | 41 min |
| Feb 5, 8:46 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vermillion, Vigo | 44 min |
| Feb 5, 8:56 PM EST | Flash Flood Warning | IND | Fountain, Tippecanoe, Vermillion, Warren | 4 hr |
| Feb 5, 8:56 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin, Monroe, Owen | 49 min |
| Feb 5, 9:39 PM EST | Flash Flood Warning | IND | Daviess, Knox, Martin | 4 hr |
| Feb 5, 9:42 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Johnson, Marion, Morgan and 1 more | 48 min |
| Feb 5, 10:15 PM EST | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 45 min |
| Feb 5, 10:39 PM EST | Flash Flood Warning | IND | Lawrence | 3 hr |
| Feb 5, 10:59 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson | 46 min |
| Feb 5, 11:30 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.